Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 209, NWS Wakefield, VA

August 13, 2000Gates County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 13, 2000, 3:37 PM EDT for Gates County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2000, 3:37 PM EDT (19:37 UTC)
Expired
Aug 13, 2000, 4:00 PM EDT
In force
23 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Gates County, NC

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 131938
SVRAKQ
NCC073-132000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUNBURY...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  HOBBSVILLE AND TROTVILLE AT 340 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 13, 3:30 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
330 PM EDT SUN AUG 13 2000

THE UPR LOW IS CENTERED JST E OF DAN. THE S/W IS DISPLACED SLIGHTLY
TO THE S OF THE CENTER.  TSTMS DEVELOPNG ACRS THE AREA THIS AFT...W
THE MOST IMPRESSIVE ACT DEV JUST TO THE S OF THE FA. MAY SEE SOME
ISOLATED SVR...WITH THE MAIN THREAT AS HAIL...ACRS THE SRN HALF OF
FA AS THE LOW SHIFTS SE. THE UPR LOW AND S/W WL SLOWLY ROTATE E TO
NR MHX OVERNIGHT AND THEN OFF HAT CST MON MORN. MOIST AND DECENT
VERT MO WL SPREAD INTO THE DELMARVA...ESP MD...THIS EVE AND
OVERNIGHT AS THE S/W SWINGS ARND THE CLOSED LOW. THUS XPCT STEADIER
PRECIP TO MOVE BACK INTO MD ERN SHORE OVERNIGHT. SINCE SOME AREAS
MAY SEE LOCLY HVY RAINS...SO WL CONT W THE FFA. THE MOIST GRADIENT
AND VERT VELO DECREASE TO W OF THE BAY AND INTO THE PIEDMONT. THUS
WL KEEP POPS IN THE CHC CAT FOR TON.

AVN SHOWS THE UPR LOW WL SLOWLY PUSH N OFF THE CST ON MON BRINGNG
DRYER AIR IN FM THE W MON AFT AND MON EVE. AT THE SFC...THE LOW PRES
SYSTEM OFF THE DELMARVA CST WL GRAD WNK AS IT PULLS N TO OFF THE NJ
CST BY MON EVE. SO WL CONT W A CH OF PRECIP IN THE MORN IN THE W AND
THEN THRU THE DAY FOR NR THE BAY AND E. MAY SEE SOME LING PRECIP
ALONG THE CST MON EVE OTHERWISE...XPCT COND PARTIALLY CLR AND HI
PRES BUILDS IN FM THE W.

TRANQUIL WX AND WARMNG TEMPS WL BE ON TAP FOR TUE AS THE UPR
PATTERN BECMS MORE ZNAL TO THE N AND THE HI MVS OFF THE CST.
ANOTHER FRNT APPROACHES FM THE NW ON WED BUT ATTM REALLY DO NOT SEE
MUCH IN THE WAY OF UPR SUPPORT. SO ONLY XPCT SCT TSTM DEV.  COND DRY
OUT AGAIN ON THU AS HI PRES BUILD IN FM THE NW. ANOTHER SYSTEM WL
APPROACH FM THE NW LATE FRI AND SAT WHILE MRF HINTS AT SOMETHING
MORE TROPICLE IN NATURE MOVNG UP ALNT THE CST. LOOKS AS THOUGHT WE
WILL BE IN THE "SQUEEZE" SO WL CONT W A DRY FCST.

AS FOR TEMPS...AFTER ANOTHER COOL DAY ON MON...TEMPS WL REBOUND TO
NEAR NORM FOR THE REMAINDER OF THE WK.

CWF...WL CONT W/SCA FOR SEAS AND WNDS FOR CSTALS FM FENWICK TO NC/VA
BORDER.  WNDS WL BEGIN TO DEC ON MON AS THE SYS BEGINS TO PULL NE...
WHILE WAVES WL SUBSIDE FM S TO N MON NIGHT AND INTO TUE.

FCSTID = 15
RIC   61  77  60  89 /  40  30  10  -
ORF   66  76  64  88 /  50  40  30  -
ECG   65  79  62  89 /  40  30  10  -
SBY   64  73  60  83 /  70  50  30  -

.AKQ...
MD...FLASH FLOOD WATCH TONIGHT FOR ZONES MDZ021>025.
     SMALL CRAFT ADVISORY FM FENWICK ISLAND TO CHINCOTEAGUE.
NC...NONE.
VA...SMALL CRAFT ADSSORY FM CHINCOTEAGUE TO NC/VA BORDER.

In the hours before

Special weather statement, Aug 13, 10:45 AM EDT, 4 hours 52 minutes before
MDZ025-NCZ102-VAZ098>100-132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EDT SUN AUG 13 2000

...RIP CURRENT POTENTIAL TODAY...

OFFSHORE SWELLS FROM HURRICANE ALBERTO WILL HELP TO PRODUCE RIP
CURRENTS ALONG AREA BEACHES TODAY...FROM OCEAN CITY MD...TO
CURRITUCK BEACH LIGHT NC. ALBERTO IS PRODUCING 3 TO 5 FOOT SWELLS
ALONG THE COAST. THE SWELLS BREAK DOWN THE SAND BARS...AND CREATE
DANGEROUS RIP CURRENTS AND UNDERTOWS. THE TIMES MOST VULNERABLE FOR
RIP CURRENTS TO OCCUR...ARE AROUND THE TIMES OF LOW TIDE...WHICH
WILL OCCUR SHORTLY AFTER 100 PM TODAY.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF FLOWING WATER MOVING OUT
TO SEA. IF YOU ARE CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY TO
SWIM ON A COURSE PARALLEL TO THE BEACH...UNTIL YOU ARE OUT OF THE
GRIP OF THE CURRENT...THEN SWIM TO SHORE. DO NOT ATTEMPT TO SWIM
BACK TO SHORE AGAINST THE RIP...SINCE IT CAN EXHAUST...OR EVEN KILL
THE STRONGEST SWIMMER. ON SATURDAY...ONE DEATH WAS REPORTED BY
EMERGENCY MANAGMENT DUE TO RIP CURRENTS.

TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT GUARDED BEACHES
WITH A LIFE GUARD PRESENT.

IN ADDITION...SURF WILL BE ROUGH...SO THERE IS A DANGER OF BEING
SLAMMED HARD BY BREAKING WAVES. SMALL CHILDREN SHOULD NOT BE ALLOWED
TO WADE INTO THE SURF DURING THESE CONDITIONS.

ALS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:52 PM EDTSevere Thunderstorm WarningAKQBeaufort23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.